Winter Storm, Big Stone
- When
- December 15, 6:00 PM CST to December 16, 4:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A surface low pressure area which moved from eastern Colorado to Minnesota brought heavy snow to Big Stone County. Northwest winds also increased to 20 to 30 mph with gusts up to 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area which moved from eastern Colorado to Minnesota brought heavy snow to Big Stone County. Northwest winds also increased to 20 to 30 mph with gusts up to 40 mph. This caused blowing snow and lowered visibility. Snowfall amounts of 6 to 7 inches occurred with this storm. Schools were delayed or cancelled with travel not advised. Snowfall amounts include 6 inches at Ortonville and Artichoke Lake and 7 inches at Odessa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 15, 5:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
520 PM CST TUE DEC 15 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY AFTERNOON)
ISSUED AT 312 PM CST TUE DEC 15 2015
STILL DEALING WITH THE FORECAST CHALLENGES THAT COME WITH THIS
WINTER STORM SYSTEM IN THE SHORT TERM FORECAST.
CURRENTLY...MODERATE TO HEAVY SNOW IS SPREADING UP INTO CENTRAL
SOUTH DAKOTA...AND LIGHT FOG AND AREAS OF FREEZING DRIZZLE AND SNOW
FLURRIES RESIDE WHERE THE SNOW IS NOT FALLING. TEMPERATURES ARE
NEARLY STEADY STATE...IN THE 20S TO AROUND 30 DEGREES...AND 5
TO 15 MPH WINDS ARE A GOOD UPSLOPE EAST TO NORTHEAST DIRECTION.
SO...IN A NUTSHELL...COMPARED TO 24 HOURS AGO THERE IS NOT A WHOLE
LOT OF CHANGE IN THE 12Z MODEL CYCLE. PER THEIR ISENTROPIC ANALYSES
AND CROSS SECTIONS...THE GFS AND NAM STILL BOAST OF A DRY SLOT
MOVING UP THROUGH THE FORECAST AREA TONIGHT BETWEEN 03Z AND 09Z. AND
WITH A DRY SLOT ALREADY NOTED IN THE WATER VAPOR IMAGERY...THIS
SEEMS A VERY LIKELY OUTCOME. WHAT THIS MEANS IS...THE HIGHEST SNOW
ACCUMS /6 TO 12 INCHES/ WITH THIS STORM WILL BE WHERE THE
DEFORMATION ZONE PRECIPITATION IS SETTING UP SHOP ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. TROWAL FORCING WILL HELP REINFORCE
PRECIPITATION PRETTY MUCH ALL NIGHT ACROSS A CONSIDERABLE CHUNK OF
THE MISSOURI RIVER VALLEY REGION OF SOUTH DAKOTA. NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA WILL BE A DIFFERENT STORY...WHERE
THE DRY SLOT WILL SHUT OFF PRECIPITATION BY 10 OR 11 PM CST THIS
EVENING FOR BASICALLY THE REST OF THIS EVENT. THERE MAY BE SOME FINE
SNOW /VERY SMALL FLAKES/ OR PERHAPS P-TYPE CHANGES BACK TO MORE
FREEZING DRIZZLE AND FOG ACROSS THESE AREAS. SNOW ACCUMS ACROSS THIS
REGION WILL PROBABLY ONLY TOP OUT AROUND 2 TO 6 INCHES. THE WILD
CARD CONTINUES TO BE WHETHER OR NOT THE COLD AIR INSTABILITY
REDUCTION ZONE /-EPV*/ ACTIVATES ACROSS EASTERN SOUTH DAKOTA WITHIN
THE DRY SLOT LATER TONIGHT AFTER MIDNIGHT CST. IF PRECIP DEVELOPS
WITHIN THIS REGION OF THE UPPER LOW CIRCULATION...IT WOULD HAVE A
GOOD CHANCE OF BEING /COLD AIR/ CONVECTIVE IN NATURE...PRODUCING
HEAVY SNOW SHOWERS OR PERHAPS EVEN THUNDER SNOW WHICH WOULD MOVE UP
ACROSS PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
LATE TONIGHT INTO THE FIRST HALF OF WEDNESDAY. THIS WOULD ADD
ANOTHER COUPLE OF INCHES TO THE STORM TOTAL SNOWFALL AMOUNTS ACROSS
NERN SODAK AND WC MN. STILL LOOKS LIKE 15 TO 30 MPH NORTH-NORTHWEST
WINDS WILL GET GOING LATE TUESDAY NIGHT ACROSS CENTRAL SOUTH DAKOTA
AND SLOWLY SPREAD INTO THE EASTERN HALF OF THE STATE AND ON INTO
WESTERN MINNESOTA THROUGHOUT THE DAY ON WEDNESDAY...CREATING AREAS
OF DRIFTING AND BLOWING SNOW.
WEDNESDAY NIGHT AND THURSDAY LOOK LIKE PRIMARILY DRY FORECAST
PERIODS...ALTHOUGH THERE REMAINS THAT HINT OF ONE OR MORE SUBTLE
CLIPPER-TYPE SHORTWAVES WORKING THROUGH...THAT COULD PRODUCE SOME
SNOW FLURRIES OR SNOW SHOWERS. BREEZY TO WINDY CONDITIONS CONTINUE
WEDNESDAY NIGHT INTO THURSDAY IN THIS PATTERN...AND TEMPERATURES
WILL BE NOTED DROPPING STEADILY THROUGH THE 20S INTO THE TEENS OVER
THE NEXT COUPLE OF DAYS.
.LONG TERM...(THURSDAY EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CST TUE DEC 15 2015
A PROGRESSIVE WEATHER PATTERN LOOKS POSSIBLE IN THE LONG TERM
PORTION OF THE FORECAST. THE PERIOD BEGINS WITH AN AREA OF HIGH
PRESSURE SLIDING SOUTH-SOUTHEASTWARD ACROSS THE REGION. THIS HIGH
PRESSURE...ALONG WITH FRESH SNOWFALL WILL SET THE STAGE FOR BELOW
NORMAL TEMPERATURES. LOW TEMPERATURES THURSDAY NIGHT AND FRIDAY
NIGHT SHOULD FALL TO THE SINGLE DIGITS ON EITHER SIDE OF ZERO. HIGHS
ON FRIDAY WILL LIKELY STRUGGLE TO WARM INTO THE TEENS FOR MOST
LOCATIONS.
UPPER LEVEL RIDGE WILL QUICKLY MOVE INTO THE REGION ON SATURDAY WITH
MUCH WARMER TEMPERATURES POSSIBLE. UNFORTUNATELY WITH THE
EXPECTATION OF WIDESPREAD SNOWFALL...WE WILL NOT FEEL THE FULL
EFFECTS OF THE WARMTH...BUT HIGHS SHOULD STILL REACH THE MID 20S.
EARLIER MODEL RUNS KEEP THE UPPER LEVEL RIDGE OVER THE REGION
THROUGH THE REST OF THE WEEKEND AND INTO AT LEAST MONDAY. THE LATEST
MODEL RUNS OF THE ECMWF/GFS...AND SOMEWHAT THE GEM NOW SUGGEST A
WEAK TROUGH CROSSING THE REGION ON SUNDAY WITH LIGHT SNOW POSSIBLE.
PER THE SUPERBLEND POP GUIDANCE...WILL KEEP THE SUNDAY PERIOD DRY
FOR NOW. ANOTHER SYSTEM COULD IMPACT THE REGION ON TUESDAY WITH A
CHANCE OF SNOW POSSIBLE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 518 PM CST TUE DEC 15 2015
IFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HEAVY SNOW THIS
EVENING INTO THE OVERNIGHT HOURS WILL ALSO PROMOTE LOW VISIBILITY
AT ALL TERMINALS. LATE TNT SOME IMPROVEMENT IN VISIBILITY IS
EXPECTED AT KABR/KATY AS SNOWFALL LESSENS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
SDZ003>011-015>023-033>037-045-048-051.
MN...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR MNZ039-046.
&&
SHORT TERM...DORN
LONG TERM...SD
AVIATION...TDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 555 AM CST TUE DEC 15 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 555 AM CST TUE DEC 15 2015 /455 AM MST TUE DEC 15 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FREEZING DRIZZLE WILL CONTINUE OFF AND ON ACROSS THE REGION THROUGH THE MORNING WITH VERY LIGHT ICE ACCUMULATION WHICH MAY RESULT IN A SLICK COMMUTE. SNOW WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND OVERNIGHT. HEAVY SNOW WILL RESULT IN SIGNIFICANT ACCUMULATIONS. 30MPH WINDS WILL DEVELOP TOWARDS MORNING WITH BLOWING AND DRIFTING SNOW CAUSING ADDITIONAL TRAVEL HEADACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTH WINDS AND SNOW WILL CONTINUE INTO MID DAY WEDNESDAY BEFORE DIMINISHING IN INTENSITY. IMPROVING CONDITIONS ARE EXPECTED BY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612423.